Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

HIV and AIDS

Are There Any Other HIV Medications I Can Take?

05/13/2002

Question:

I have been HIV positive for over 15 years without any problems relating to AIDs so far. Two years ago severe progressive muscle weakness set in. Simultaneously my viral load shot up. When antiviral therapy was initiated the viral load was almost immediately suppressed, but the muscle weakness worsened still, prompting muscle tests which revealed Myasthenia Gravis. Needless to say, antiviral drugs and mestinon are a potent mix on the gastrointestinal system, especially since I also suffer from a hyetis hernia, severe acid reflux, and a lazy liver.

In this sort of catch 22 situation are there certain trade offs to manage in which medications should be essential and others avoided? I`m now wondering about IVIg for the myasthenia gravis. Right now I have had to stop antiviral medications for a period of time awaiting for a gastroscopy. The impact of the medications on my gastrointestinal system became unbearable for a while. Your thoughts on all of this would be greatly appreciated. On a positive note, my immune system remains very strong throughout all of this as it has all these years.

Answer:

Toxicity on your stomach is a common problem with HIV treatment. There are a number of treatment options available for HIV. My best advice is for you to speak with your doctor and explain your symptoms carefully. Ask if there are other HIV medications you can take. My guess is that you haven`t tried them all yet. If you don`t get a good answer from your doctor then seek another opinion from an HIV specialist. I agree that our medications can be hard on the stomach but usually there is a way to get around most of the common problems. Good luck.

For more information:

Go to the HIV and AIDS health topic, where you can:

Response by:

Carl   Fichtenbaum, MD Carl Fichtenbaum, MD
Professor of Clinical Medicine
College of Medicine
University of Cincinnati